Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 142, NWS Lubbock, TX

May 29, 2016Cottle County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 29, 2016, 5:07 PM CDT for Cottle County, Texas. It was in force for 23 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2016, 5:07 PM CDT (22:07 UTC)
Expired
May 29, 2016, 5:30 PM CDT
In force
23 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
2.5 in
Wind
70.0 mph

County Cottle County, TX

The radar

The Altus AFB radar (KFDR), 104 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 5:25 PM CDTTSTM WND DMGSwearingen, TXTWO POWER POLES DOWN IN SWEAINGEN.
May 29, 5:25 PM CDTHAIL 1Swearingen, TX
May 29, 5:30 PM CDTHAIL 210 N Paducah, TXRELAYED BY KVII-TV AMARILLO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 1:53 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-344 J/kg
Mixed-layer LCL
1713 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

532 
WUUS54 KLUB 292207
SVRLUB
TXC101-292230-
/O.NEW.KLUB.SV.W.0142.160529T2207Z-160529T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
507 PM CDT SUN MAY 29 2016

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COTTLE COUNTY IN NORTHWESTERN TEXAS...

* UNTIL 530 PM CDT

* AT 506 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
  SWEARINGEN...OR 9 MILES NORTH OF PADUCAH...MOVING EAST AT 20 MPH.

  HAZARD...TENNIS BALL SIZE HAIL AND 70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
           MOBILE HOMES...ROOFS AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  PADUCAH AND SWEARINGEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3423 10001 3424 10001 3424 10004 3423 10005
      3394 10005 3399 10040 3431 10034 3431 10000
      3423 10000
TIME...MOT...LOC 2206Z 280DEG 17KT 3415 10028 

HAIL...2.50IN
WIND...70MPH
 
$$

07
1 follow-up statement
583 
WWUS54 KLUB 292221
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
521 PM CDT SUN MAY 29 2016

TXC101-292230-
/O.CON.KLUB.SV.W.0142.000000T0000Z-160529T2230Z/
COTTLE TX-
521 PM CDT SUN MAY 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CENTRAL COTTLE COUNTY...

AT 521 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SWEARINGEN...OR
10 MILES NORTHEAST OF PADUCAH...MOVING EAST AT 20 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
         MOBILE HOMES...ROOFS AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
PADUCAH AND SWEARINGEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3423 10001 3424 10001 3424 10004 3423 10005
      3394 10005 3399 10040 3431 10034 3431 10000
      3423 10000
TIME...MOT...LOC 2221Z 280DEG 17KT 3414 10019 

HAIL...1.75IN
WIND...70MPH
 
$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:06 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, May 29, 4:06 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Lubbock TX
406 PM CDT SUN MAY 29 2016

.SHORT TERM...
s we get into the afternoon the forecast has still not become much
more clear(er). Currently non-severe convection has developed along
a surface boundary across the northern Rolling Plains and south-
central TX Panhandle. A few storms have tried to rise in strength
but most likely have only dropped pea size hail. Storm tops have
struggled (though not all have failed) to reach above 32kft AGL, but
storm top divergence has been decent (around 70 kts). Some storms
have also developed just east of the dryline in eastern NM, but
these storms have stayed out of the FA thus far. Farther west storms
have developed along the dryline and are very slowly moving
eastward. Being mostly clear of convection within our FA will allow
for instability to grow a bit more which will increase our chances
at seeing severe convection.

The AMA 18z sounding shows MLCAPE around 2400 J/kg and RAP mesoscale
analysis now has up to 3000 J/kg MLCAPE across our western zones.
CIN that was present earlier during the day as shown by the 18z MAF
sounding has dissipated. Once storms do develop/move into the FA they
have a high potential to become severe. Dry air in the mid/upper
levels, moderately high CAPE, and decent storm top divergence
potential via an upper level jet will make very large hail the main
severe threat. Damaging wind is also possible. The tornado potential
has dropped over the past few hours as surface winds have veered
instead of back which in turn has lowered low level directional
shear. This is not to say there is a zero tornado threat, but it is
not as high as previously thought earlier this morning when surface
winds were out of the southeast. Flooding will also be a possibility
this afternoon and evening as storm motion will be slow at 5-10 kts
at best. PWATS over 1 inch will only add to to the flooding
potential.

Storms will continue into the overnight hours while possibly having
a lull from midnight to the mid morning. Some storms may continue
across the eastern Rolling Plains into tomorrow morning in which
chance PoPs have been maintained in this area. More severe
convection, though not expected to be as big of a threat as we are
seeing today, will be possible again tomorrow afternoon/early
evening as the dryline sets up again in eastern NM and another mid
level disturbance moves across the region. Aldrich

.LONG TERM...
We made few changes for the period Monday evening into next
weekend. A slow moving upper trough will be in position to
maintain a moist and unstable environment. Solutions develop a
fair amount of convection in the area late tomorrow and appear to
congeal it into another MCS during the overnight. Confidence in
this particular mode of development remains not terrifically high
but is worthy of at least solid likely thunder mention favoring
our eastern areas again tomorrow night.

Little overall change on Tuesday with a potentially worked over
environment giving us little confidence for details. But overall
situation still warrants solid chance mention. An important addition
will be arrival of a cold front likely enhanced by outflow late
Tuesday. This justifies very high chance or likely mention across
the area Tuesday night into Wednesday. Once more hard to know how
to modify the environment Wednesday, but chances will remain valid
at this point, with gradually lowering chances into Thursday as
the upper trough finally slides east with drier northerly flow to
follow. Cool late week with warming into the weekend seems valid.
RMcQueen

&&

.LUB Watches/Warnings/Advisories...
Flash Flood Watch until 1 AM CDT Monday for TXZ021>032.

&&

51/05
Hazardous weather outlook, May 29, 3:53 PM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
353 PM CDT SUN MAY 29 2016

TXZ021>044-302100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
353 PM CDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WITH VERY HEAVY RAINFALL ARE EXPECTED THROUGH
EARLY TONIGHT. HAIL AS LARGE AS SOFTBALLS...DAMAGING WIND GUSTS...
AND BRIEF TORNADOES ARE POSSIBLE WITH ANY OF THESE STORMS. THERE
WILL ALSO BE A THREAT FOR FLASH FLOODING ESPECIALLY FROM THE TEXAS
PANHANDLE INTO THE NORTHERN PART OF THE SOUTH PLAINS AND ROLLING
PLAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL CONTINUE MONDAY THROUGH WEDNESDAY...MAINLY IN
THE AFTERNOON AND EVENING HOURS. THESE STORMS WILL BRING THE
THREAT OF SEVERE WEATHER ALONG WITH LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THROUGH EARLY TONIGHT.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:22 PM CDTSpecial Weather StatementLUBStonewall23 min
May 28, 7:38 PM CDTSevere Thunderstorm WarningLUBStonewall37 min
May 28, 8:14 PM CDTSpecial Weather StatementLUBGarza31 min
May 28, 10:29 PM CDTSpecial Weather StatementLUBStonewall31 min
May 28, 10:36 PM CDTSpecial Weather StatementLUBLynn24 min
May 28, 10:59 PM CDTSpecial Weather StatementLUBGarza31 min
May 29, 3:32 PM CDTFlash Flood WatchLUBBailey, Briscoe, Castro, Childress, Cottle, Floyd and 6 more6 hr
May 29, 3:34 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall26 min
May 29, 3:51 PM CDTAreal Flood AdvisoryLUBBriscoe, Hall114 min
May 29, 3:54 PM CDTSevere Thunderstorm WarningLUBHall21 min
May 29, 3:56 PM CDTSevere Thunderstorm WarningLUBMotley19 min
May 29, 4:12 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall, Motley33 min
May 29, 4:14 PM CDTSevere Thunderstorm WarningLUBHall, Motley31 min
May 29, 4:28 PM CDTAreal Flood AdvisoryLUBBriscoe, Childress, Cottle, Hall, Motley2 hr
May 29, 4:41 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle34 min
May 29, 4:44 PM CDTSevere Thunderstorm WarningLUBCottle, Hall, Motley31 min
May 29, 5:11 PM CDTSevere Thunderstorm WarningLUBCottle, Hall, Motley34 min
May 29, 5:15 PM CDTAreal Flood AdvisoryLUBBriscoe, Floyd, Hall, Motley, Swisher2 hr
May 29, 5:27 PM CDTSevere Thunderstorm WarningLUBCottle33 min
May 29, 5:33 PM CDTSevere Thunderstorm WarningLUBCottle27 min
May 29, 5:46 PM CDTSevere Thunderstorm WarningLUBCottle, King14 min
May 29, 5:58 PM CDTSevere Thunderstorm WarningLUBCottle, King22 min
May 29, 6:36 PM CDTSevere Thunderstorm WarningLUBCottle, Dickens, King24 min
May 29, 6:58 PM CDTSevere Thunderstorm WarningLUBDickens, King32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.